Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



From joint convexity of quantum relative entropy to a concavity theorem of Lieb

Author: Joel A. Tropp
Journal: Proc. Amer. Math. Soc. 140 (2012), 1757-1760
MSC (2010): Primary 52A41
Published electronically: August 4, 2011
MathSciNet review: 2869160
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper provides a succinct proof of a 1973 theorem of Lieb that establishes the concavity of a certain trace function. The development relies on a deep result from quantum information theory, the joint convexity of quantum relative entropy, as well as a recent argument due to Carlen and Lieb.

References [Enhancements On Off] (What's this?)

  • [And79] T. Ando, Concavity of certain maps on positive definite matrices and applications to Hadamard products, Linear Algebra Appl. 26 (1979), 203-241. MR 535686 (80f:15023)
  • [Bha97] R. Bhatia, Matrix analysis, Graduate Texts in Mathematics, no. 169, Springer, Berlin, 1997. MR 1477662 (98i:15003)
  • [CL08] E. A. Carlen and E. H. Lieb, A Minkowski-type trace inequality and strong subadditivity of quantum entropy II: Convexity and concavity, Lett. Math. Phys. 83 (2008), 107-126. MR 2379699 (2009m:47041)
  • [DT07] I. S. Dhillon and J. A. Tropp, Matrix nearness problems with Bregman divergences, SIAM J. Matrix Anal. Appl. 29 (2007), no. 4, 1120-1146. MR 2369287 (2008i:90050)
  • [Eff09] E. G. Effros, A matrix convexity approach to some celebrated quantum inequalities, Proc. Natl. Acad. Sci. USA 106 (2009), no. 4, 1006-1008. MR 2475796 (2010a:81028)
  • [Eps73] H. Epstein, Remarks on two theorems of E. Lieb, Comm. Math. Phys. 31 (1973), 317-325. MR 0343073 (49:7817)
  • [Han06] F. Hansen, Extensions of Lieb's concavity theorem, J. Statist. Phys. 124 (2006), no. 1, 87-101. MR 2256619 (2008k:47040)
  • [Lie73] E. H. Lieb, Convex trace functions and the Wigner-Yanase-Dyson conjecture, Adv. Math. 11 (1973), 267-288. MR 0332080 (48:10407)
  • [Lin74] G. Lindblad, Expectations and entropy inequalities for finite quantum systems, Comm. Math. Phys. 39 (1974), 111-119. MR 0363351 (50:15789)
  • [Pet94] D. Petz, A survey of certain trace inequalities, Functional analysis and operator theory (Warsaw), Banach Center Publications, vol. 30, Polish Acad. Sci., 1994, pp. 287-298. MR 1285615 (95c:15038)
  • [PW78] W. Pusz and S. L. Woronowicz, Form convex functions and the WYDL and other inequalities, Lett. Math. Phys. 2 1977/78, 505-512. MR 513118 (80j:47019)
  • [Rus02] M. B. Ruskai, Inequalities for quantum entropy: A review with conditions for equality, J. Math. Phys. 43 (2002), no. 9, 4358-4375. MR 1924445 (2004e:82007)
  • [Rus05] -, Erratum: Inequalities for quantum entropy: A review with conditions for equality [J. Math. Phys. 43, 4358 (2002)], J. Math. Phys. 46 (2005), no. 1, 0199101. MR 2113776 (2005h:82010)
  • [Tro10] J. A. Tropp, User-friendly tail bounds for sums of random matrices, ACM Report 2010-01, California Inst. Tech., Pasadena, CA, April 2010.
  • [Uhl77] A. Uhlmann, Relative entropy and the Wigner-Yanase-Dyson-Lieb concavity in an interpolation theory, Comm. Math. Phys. 54 (1977), 21-32. MR 0479224 (57:18671)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 52A41

Retrieve articles in all journals with MSC (2010): 52A41

Additional Information

Joel A. Tropp
Affiliation: Department of Computing and Mathematical Sciences, California Institute of Technology, 1200 E. California Boulevard, MC 305-16, Pasadena, California 91125

Received by editor(s): January 2, 2011
Received by editor(s) in revised form: January 4, 2011
Published electronically: August 4, 2011
Communicated by: Marius Junge
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society